Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 81, NWS New Orleans, LA

July 15, 2005Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 15, 2005, 10:47 AM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2005, 10:47 AM CDT (15:47 UTC)
Expired
Jul 15, 2005, 11:21 AM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Lafourche Parish, LA, Terrebonne Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 15, 11:06 AM CDTTORNADO1 N Thibodaux, LAWEAK TORNADO BRIEFLY TOUCHED DOWN IN CANE FIELDS NEAR ABBY ROAD IN THIBODAUX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 151548
TORLIX
LAC057-109-151615-
/O.NEW.KLIX.TO.W.0081.050715T1547Z-050715T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1047 AM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF THIBODAUX
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1115 AM CDT

* AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  SOUTHWEST OF GRAY...OR ABOUT 12 MILES WEST OF HOUMA...MOVING
  NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BAYOU CANE BY 1100 AM CDT
  GRAY AND SCHRIEVER BY 1105 AM CDT
  6 MILES SOUTHEAST OF THIBODAUX BY 1110 AM CDT
  9 MILES WEST OF RACELAND BY 1115 AM CDT

STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN
THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2965 9104 2950 9092 2971 9055 2989 9071

$$
24
2 follow-up statements
000 
WWUS54 KLIX 151609
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1109 AM CDT FRI JUL 15 2005

LAC057-109-151615-
/O.CON.KLIX.TO.W.0081.000000T0000Z-050715T1615Z/
LAFOURCHE LA-TERREBONNE LA-
1109 AM CDT FRI JUL 15 2005

...A TORNADO WARNING CONTINUES UNTIL 1115 AM CDT FOR TERREBONNE AND
LAFOURCHE PARISHES...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM POSSIBLY CONTAINING A TORNADO.  THIS 
TORNADO WAS LOCATED NEAR SCHRIEVER...OR JUST SOUTH OF THIBODAUX... 
MOVING NORTHEAST AT 25 MPH.

LAT...LON 2965 9104 2950 9092 2971 9055 2989 9071

$$

24
000 
WWUS54 KLIX 151621
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1118 AM CDT FRI JUL 15 2005

LAC057-109-151628-
/O.EXP.KLIX.TO.W.0081.000000T0000Z-050715T1615Z/
LAFOURCHE LA-TERREBONNE LA-
1118 AM CDT FRI JUL 15 2005

...THE TORNADO WARNING FOR TERREBONNE AND LAFOURCHE PARISHES EXPIRED
AT 1115 AM CDT...

AT 1115 AM CDT...LAFOURCHE PARISH SHERIFFS OFFICE RECEIVED ONE 
REPORT OF A BRIEF TORNADO TOUCH DOWN IN SOME CANE FIELDS IN THE 
VICINITY OF ABBEY ROAD IN THIBODAUX AT 1106 AM CDT. 

AT 1117 AM CDT...RADAR INDICATED THE STORMS ROTATION HAS DECREASED. 
THE STORM IS MOVING TO THE NORTHEAST AT 25 MPH.

LAT...LON 2965 9104 2950 9092 2971 9055 2989 9071

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:07 AM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 15, 2:07 AM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
207 AM CDT FRI JUL 15 2005

.DISCUSSION...
ABOVE NORMAL CROP OF NOCTURNALS ONCE AGAIN OVER THE MARINE AREA
THIS MORNING. THE BEST DEVELOPED ARE OVER THE ATCHAFALAYA BASIN
WHICH BEING 90% WATER CAN BE TREATED AS A MARINE AREA AS WELL.
SOME OF THESE MAY REACH BATON ROUGE THIS MORNING BEFORE
DISSIPATING OVER THE MORE STABLE LAND AREAS. STORM
FLOW IS NE TODAY WHICH WILL SEND MANY OF THESE MARITIME SH/TS
ONSHORE BEFORE DISSIPATING AS WELL. THERE IS SOME WEAK
DYNAMIC SUPPORT WHICH MAY ALSO GIVE RISE TO A FEW SH/TS DEVELOPING
OVER ISOLATED LAND AREAS AROUND AND BEFORE SUNRISE. 700MB TROUGH
IS STILL QUITE ACTIVE OVER E TX. THIS COUPLED WITH THE UPPER
TROUGH OVER TX WILL HELP TO PRODUCE A WELL ABOVE AVERAGE NUMBER OF
SH/TS AGAIN TODAY. THIS TREND LOOKS TO CONTINUE UNTIL EMILY HELPS
TO PUT A LID ON CONVECTION STARTING SUNDAY NIGHT INTO MONDAY AS WE
COME UNDER HER OUTERMOST ENVELOPE WHICH WILL CAUSE STRONG
SUBSIDENCE.

THE UPPER TROUGH OVER CENTRAL TO EAST TX WILL STAY PUT UNTIL
SUNDAY WHEN IT INJESTS SOME SLIGHTLY STRONGER WINDS ON ITS WEST
SIDE CAUSING THE TROUGH TO RETROGRADE SLIGHTLY INTO WEST TX. THIS
TROUGH IS BELIEVED TO ERODE THE WESTERNMOST PERIFERY OF THE
STACKED RIDGE OVER THE GULF. THIS SIMPLY PROVIDES A WEAKNESS OVER
THE EXTREME WESTERN GULF WHICH MAY GIVE A PATH FOR EMILY AS SHE
ENTERS THE CENTRAL TO WESTERN GULF. TIMING...ABSOLUTE POSITION AND
STRENGTH OF THE UPPER TROUGH WILL BE THE BIGGEST QUESTION. ON THE
00Z GFS RUN...THE UPPER TROUGH IS INITIALIZED AN AVERAGE OF 2
DEGREES TOO WARM AT 300MB...WHICH WOULD MAKE THE TROUGH SLIGHTLY
WEAKER THAN WHAT THE 00Z RAOB PROFILES SHOW. THE UPPER TROUGH POSITION
IS QUITE ACCURATE AND TIMING LOOKS GOOD FOR NOW BUT AS THE MODEL
IS RUN OUT IN TIME...THE GFS MAY BE MULTIPLYING THE 2 DEGREE
WARMER ERROR CAUSING THE UPPER TROUGH TO SHOW UP MUCH WEAKER IN
FORECAST SOLUTIONS THAN WHAT IT MAY ACTUALLY BE.

IM JUST VERY HAPPY THAT EMILY IS NOT CLOSER TO US AT THIS POINT
WITH THE UPPER AND MID LEVEL TROUGHING OVER EAST TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  73  89  73 /  70  30  60  20
BTR  87  75  91  75 /  70  30  60  20
MSY  90  78  89  78 /  70  30  60  20
GPT  87  75  88  76 /  70  30  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.

&&

17
Hazardous weather outlook, Jul 15, 10:15 AM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CDT FRI JUL 15 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-160100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1015 AM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI THROUGH EARLY EVENING...

NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN THROUGH THE EVENING
HOURS...BUT ARE EXPECTED TO REMAIN MAINLY BELOW SEVERE LIMITS. HEAVY
RAINFALL AND FLOODING WILL BE THE MAIN HAZARDS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY. A
FEW THUNDERSTORMS COULD BE LOCALLY STRONG...BUT ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. HURRICANE EMILY IS EXPECTED TO BEGIN
REDUCING THE AMOUNT OF THUNDERSTORMS DEVELOPING MONDAY. AFTER
MONDAY...THE TRACK OF EMILY WILL BECOME THE LARGEST INFLUENCE ON THE
AREAS WEATHER AND IS EXPECTED TO BE MINIMAL AT THIS TIME WITH ONLY
SCATTERED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

8

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:31 AM CDTSpecial Marine WarningLIX59 min
Jul 15, 11:36 AM CDTSpecial Marine WarningLIX114 min

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.